Hail, Stearns
- When
- July 7, 7:07 PM CST
- Where
- Stearns County, 1.6 mi W of Waite Park
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.552, -94.253
A severe thunderstorm developed along a strong upper level disturbance moving across central Minnesota during the evening of Thursday, July 7th. This isolated thunderstorm produced half dollar size hail near St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A severe thunderstorm developed along a strong upper level disturbance moving across central Minnesota during the evening of Thursday, July 7th. This isolated thunderstorm produced half dollar size hail near St. Cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 7, 5:35 PM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 635 PM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday) Issued at 251 PM CDT Thu Jul 7 2016 Not a clear-cut scenario this evening, but there are a few near certainties one can hang their hat on with this forecast. Nearly all locations should see rain, and the storms will be fairly quick moving. Friday will be cooler and windy with late morning cumulus expected to develop, especially northeast of I-94. The severe weather threat for the next 8 hours continues to be a challenge. The limiting factors are the lack of low level shear, and marginal instability, and strong forcing. The supporting factors are deep layer shear and strong forcing. The reason forcing is in both camps is because we should have no problem getting storms this afternoon so it is a pro, but at the same time there may be multiple rounds of convection with numerous storms and the instability will not be able to focus on a few strong updrafts, but rather many sub- severe storms. Low level shear is forecast to increase this evening, and should be oriented west to east which would be a favorable setup for winds, mainly near I-90. This area also has the steepest mid- level lapse rates, and therefore the highest instability. In addition, there appears to be a subtle boundary along northern IA which might help to focus convection. This is in pretty stark contrast with the HiRes models with show central MN and northern WI as the primary areas for strong storms, and this discontinuity between my conceptual model/current radar and the HiRes models are the cause for the high uncertainty in this forecast. For what its worth, anticipate 2 main areas of storms. One across northern MN where there is better forcing with the upper level wave, and another across southern MN and northern IA where there is a better thermodynamic environment for storms, plus the aforementioned weak boundary. Have yet to find a HiRes model that supports this forecast, but the 07.17 experimental HRRR tries so show a break between northern MN/WI and I-90. Forecast soundings show a forward propagating system, so heavy rain is possible with the stronger storms, but the duration will be shorter since the storms will be moving east at a fairly fast clip. Looking ahead, the upper level wave will drive a cold front through the region which will bring cooler, drier air over the Midwest for Friday and Saturday. Forecast soundings show some cumulus development on Friday. .LONG TERM...(Friday night through Thursday) Issued at 251 PM CDT Thu Jul 7 2016 High pressure over the Upper Mississippi Valley will provide another beautiful start to the weekend with slightly below normal temperatures and low humidity. As the upper trough slides to the East Coast, ridging will return to the Plains and a southerly surface flow will begin in earnest again Sunday. As this transition takes place, there may be some thunderstorm activity on the leading edge of the moisture return from the Dakotas into western and northern Minnesota regions late Saturday night. Should any develop, they would quickly weaken Sunday and focus more to the north. A large, unseasonably strong cyclone will develop over southern Saskatchewan Monday in response to a deep trough over the Rockies and meridional flow along the Front Range. This should slow the eastward progression of the surface front/trough Monday night with widespread shower and thunderstorm development along it. PWATs of around 2 inches are expected which will contribute to a heavy rain and flood risk. Slow moving band of showers and thunderstorms will exacerbate this risk. The front will push east Tuesday, but the large upper low remaining over southern Canada may send more disturbances rotating in with the southwest mid level flow. The best chance for shower and thunderstorm complexes through midweek will be with the main surface front across Iowa into Wisconsin and northern Illinois, but this could lift back north and/or stall further north across MN/WI depending on the evolution of the upper low. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 635 PM CDT Thu Jul 7 2016 Really beginning to lose interest in thunder potential the rest of the evening, so pulled all mention of TS out of TAFs rest of the period. Looks like the problem is three fold with lack of convergence at the surface limiting amount of convection while the better forcing is north and better instability south. Tonight, MVFR cigs will be coming down from northern MN as a sfc low deepens near Duluth. SREF probs for MVFR cigs are best north of MPX terminals, so not all that confident in cigs that low making it to even AXN/STC. Tomorrow, expect a sct to bkn cu field northeast of the MN river, while NAM forecast soundings support NW winds a tick stronger than what the LAMP shows. KMSP...can not completely rule out a TS at MSP over the next couple of hours with the main cold front still back to the west of Willmar, but radar/satellite trends don't support much of a ts threat, so removed it for the rest of the evening. Confidence is high in the rest of the TAF. /OUTLOOK FOR KMSP/ Sat...VFR. wind E 5 kts. Sun...VFR. wind SE at 5-10kts. Mon...VFR. with MVFR/TSRA likely late. Wind SSE at 10-15G25kt. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...BORGHOFF AVIATION...MPG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 114 PM CDT THU JUL 7 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 114 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT MORE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE POSSIBLE. HAIL AND HEAVY RAIN/FLASH FLOODING ARE THE PRIMARY THREATS FOLLOWED BY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW NON-SEVERE STORMS ARE POSSIBLE ACROSS EASTERN MN AND WESTERN WI FRIDAY. SEVERAL ROUNDS THUNDERSTORMS ARE EXPECTED THROUGHOUT NEXT WEEK. SEVERE WEATHER AND HEAVY RAIN IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JRB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO 4 NNW PLUM CITY 44.69N 92.22W
07/05/2016 PIERCE WI NWS STORM SURVEY
SURVEY DETERMINED EF0 TORNADO TOUCHED DOWN
JUST NORTH OF NUGGET LAKE. MAX WIND SPEEDS
70-80 MPH. PATH LENGTH WAS 1/3 MILE. THE
STORM ALSO PRODUCED WIDESPREAD DOWNBURST
WINDS ACROSS A BROAD AREA OF PIERCE COUNTY,
WITH WINDS ESTIMATED AT 70-80 MPH.
0845 PM TORNADO 6 SE PLUM CITY 44.57N 92.11W
07/05/2016 PEPIN WI NWS STORM SURVEY
SURVEY DETERMINED EF1 TORNADO TOUCHED DOWN
IN CENTRAL PEPIN COUNTY, ONE MILE SOUTH OF
PORCUPINE. IT TRAVELED TO 3 MILES
NORTH-NORTHEAST OF ELLA. MAX WIND SPEEDS
AROUND 90 MPH. PATH LENGTH WAS 3.3 MILES.
THE STORM ALSO PRODUCED WIDESPREAD DOWNBURST
WINDS ACROSS A BROAD AREA OF PEPIN COUNTY,
WITH WINDS ESTIMATED AT 70-80 MPH.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMThe Minneapolis radar (KMPX), 95 km away, was scanning. The volume nearest the first event began at 01:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634357, 634356.